Azathioprine - combatting side effects/fatigue

Posted , 8 users are following.

This discussion has been locked due to a period of inactivity. Start a new discussion

I am on my 4th week of taking 75mg of azathiporine for Ulcerative Colitis. I have that read that many suffer side-effects which include nausea & vomiting but so far I have not experinced this. I  am having weekly blood tests to monitor my bone marrow levels a dose of prednisolone is tapering down & should be at nil in 4 weeks which will make 8 weeks for the azathioprine to have bed in.

The main side effect I am beginning to experience is extreme fatigue. I am presently taking the 75mg in the morning along w/ the steroids but I have heard that some people take the azathiporine at night & that this can aleviate some fatigue symptoms. Does anyone else have any experience of this & whether this can help? Does the fatigue go away or is this something I will just have to get used to?

I have also wondered about a ginseng or eleuthero (Siberian ginseng) supplement to help.

Any help / insight any of you might be able to provide would be greatly appreciated.

Thanks

 

1 like, 8 replies

8 Replies

  • Posted

    I've been taking Azathioprine 50-100mg for the last 14 years on and off. I have never had any side effects from it, in fact the opposite. I respond very well to it and take it when I feel tired as it gets me through the working day. I have a full time job and a very busy social life. I suffer with auto immune hepatitis and my main symptom is meant to be fatigue but I don't seem to suffer with it whilst using Azathioprine as my only medication.

    Hopefully you are responding to it just like I have.

    Cathy

  • Posted

    Hi - I was diagnosed with auto immune haemolytic anaemia last June. I was on Prednisolone for about 6 months which was changed to 150mg/day of Azathioprine last January - the Prednisolone was tapered down over an 8 week period as it was said the Azathioprine takes about 6 weeks to 'kick in'.

    After about 6 weeks I started to get nauseous which just got worse and then started vomiting every day about a week later (3 hours after taking the tablets) and then a week after that, extremely bad diarrhoea. I changed the time of day I took the tablets (from after breakfast until after lunch) and the vomiting and diarrhoea also moved 3 hours so I was convinced they were the cause.

    As it was Easter weekend I couldn't see my consultant, I took myself off the Azathioprine and upped the Prednisolone a bit to compensate. The vomiting and diarrhoea stopped immediately. My consultant said that after 12 weeks the issue couldn't have been the Azathioprine and must have been a bug (!) but nevertheless changed the medication to Mycophenolate. 4 weeks in, no side effects so far!!

    I did get a bit fatigued and a bad back after doing stuff but I put this down to the steroid withdrawal rather than the Azathioprine.

    As Cathy says, we're all different and different drugs affect different people in different ways. Hopefully you'll be fine with Azathioprine like many people. Good luck!

  • Posted

    Hi there

    I was wondering how you got on after you posted this. My situation is very similar. I have UC and have just tapered down from 40mg pred and now have been on 75mg aza for 6 weeks. Extremely fatigued. Like I have to collapse into bed midafternoon for an hour. And dizzy too. Did you stay on it? Have the symptoms subsided? My bloods are ok so far and only minimal nausea but I will not carry on with this treatment of the fatigue does not improve as I had loads of energy during remissions previously.

    Do let me know if you can. Thankyou

  • Posted

    I take Imuran  also.

    i am finding I am so exhausted.

    i am on 200 mg of imuran for 6 months

    i hav  AIH

    i take this drug at supper b/c of stomach upset

  • Posted

    Hi, I'm on 100mg of azathioprine as I have Crohn's Disease. I had 18" of small intestine removed because of an obstruction in 1972, then another 9" removed almost two years ago for another stricture. I had been rushed into hospital by ambulance three years before this as the stricture had obstructed, and put on azathioprine then, which held off the op for three years! When I was put on azathiprine I'm sure the consultant said words to the effect that the blood test I had showed that I didn't produce the enzyme which caused bad reactions to the drug. I was so ill at the time I probably wouldn't have noticed among all the other problems I had if it WAS causing problems. I was VERY resistant to taking it as I loathe taking anything I don't have to, but five years or so on, I can't say it has been as bad as I was prepared for. A lot of people say they experience hair loss; do you find that?

    • Posted

      I talento 150 mg of AZA. I haverá Chron s dissesse.

      I feeling really tire, leg pain, tired

  • Posted

    My partner was on the aziophrine which made him very very poorly both occasions when taking the medication he needed up in hospital in severe abdominal pain , when I spoke to the consultant he put it down to my parthere catching a virus ( yeah ok I thought) so he said for my partner to have a break so he did that then he took the medication again just to prove he never had the flu my partner was once admitted to hospital this was devasting never in my life have I seen my partner go through so much pain it turned out he had pentacitis through the medication , I advise this medication is a cheap and nasty pill that causes bad side effects , my partner is now on humira absolutely amazing he has now returns back to work after a yr and had finally put weight back in and no longer needs the steroids . I advise you to look into this .

Join this discussion or start a new one?

New discussion

Report as inappropriate

Thanks for your help!

We want the forums to be a useful resource for our users but it is important to remember that the forums are not moderated or reviewed by doctors and so you should not rely on opinions or advice given by other users in respect of any healthcare matters. Always speak to your doctor before acting and in cases of emergency seek appropriate medical assistance immediately. Use of the forums is subject to our Terms of Use and Privacy Policy and steps will be taken to remove posts identified as being in breach of those terms.

https://steroid-pharm.com

камагра применение

купить термошайбы
newnav-down - qqmovies.info newnav-up - qqmovies.info